Iowa, 2004

Flash Flooding in Iowa, June 16, 2004

June 16, 2004 · NWS ARX · 3 events in 2 counties and zones

Thunderstorms producing excessive rainfall amounts hit in the early morning, then again late in the day. In both instances, 2 to 4 inches of rain fell in less than two hours, which caused flash flooding.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
$30,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms producing excessive rainfall amounts hit in the early morning, then again late in the day. In both instances, 2 to 4 inches of rain fell in less than two hours, which caused flash flooding. Law enforcement officials reported a foot of water covering some roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 2:38 AM CST, 2 hours earlier.

Area forecast discussion, Jun 16, 2:38 AM CST, 2 hours before
AREA FORECAST DISCUSSION...CORRECTED FIRST PARAGRAPH
NATIONAL WEATHER SERVICE LA CROSSE WI
338 AM CDT WED JUN 16 2004

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

PRECIPITATION CHANCES IS THE MAIN FORECAST CONCERNS FROM TODAY
THROUGH THURSDAY EVENING.

AT 3 AM...A SURFACE COLD FRONT EXTENDED FROM THE APOSTLE ISLANDS
NORTH OF ASHLAND WISCONSIN SOUTHWEST TO SAINT CLOUD TO SIOUX CITY
IOWA. KARX RADAR IS DETECTING SHOWERS AND THUNDERSTORMS ALONG THIS
FRONT. ADDITIONAL SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN
NORTHEAST IOWA BETWEEN WATERLOO AND CEDAR RAPIDS...AND ACROSS
SOUTHEAST WISCONSIN. LOOKING FURTHER TO OUR SOUTHWEST ACROSS
NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA...A RATHER LARGE MESOSCALE
CONVECTIVE COMPLEX HAS DEVELOPED.

THE JUNE 16TH 00Z MODELS ARE IN FAIRLY GOOD AGREEMENT THAT THE
NORTHERN PORTIONS OF THIS FRONT WILL CONTINUE TO MOVE TO THE EAST.
MEANWHILE...THE SOUTHERN PORTIONS OF THIS FRONT WILL BE MUCH SLOWER
WITH THIS EASTWARD MOVEMENT. AS A RESULT...THE COLD FRONT WILL
EVENTUALLY BECOME ORIENTED EAST TO WEST ACROSS NORTHERN IOWA AND
SOUTHERN WISCONSIN BY TONIGHT. THIS MAKES A LOT OF SENSE...BECAUSE
THE FLOW ALOFT IS ALSO IN THIS SAME ORIENTATION.

OUT OF THE CONVECTION ACROSS NEBRASKA AND SOUTH DAKOTA THIS
MORNING...THE GFS GENERATES A RATHER STRONG 700 MB LOW ACROSS BY
THIS AFTERNOON ACROSS NORTHWEST IOWA...AND THIS EVENTUALLY TRACKS
EAST ACROSS OUR AREA LATER ON THIS AFTERNOON. MEANWHILE...THE ETA
HAS A MUCH WEAKER SYSTEM. ALL OF THIS PRECIPITATION IS RELATED TO A
THE POSSIBILITY OF A MESOSCALE CONVECTIVE VORTICITY EVOLVING OUT OF
THIS THUNDERSTORM COMPLEX. OVERALL...I FEEL THAT THE GFS MIGHT BE
OVERDOING THIS SYSTEM SOME...SO I HAVE WENT MUCH CLOSER TO THE ETA.
IT ALSO HAS PRECIPITATION ACROSS THE AREA THIS AFTERNOON...
BUT ITS PRECIPITATION AMOUNTS ARE MUCH LIGHTER.

THE 00Z ETA MODEL SHOWS THAT MUCH OF THE PRECIPITATION WILL BE FOUND
ALONG THE FRONT ACROSS NORTHERN IOWA AND SOUTHERN WISCONSIN TONIGHT.
SOME DRY AIR ADVECTING IN OFF OF THE GREAT LAKES WILL RESULT IN MORE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA AND
WEST CENTRAL AND NORTH CENTRAL WISCONSIN. A QUICK GLANCE AT THE 06Z
ETA SHOWS MUCH LESSER PRECIPITATION...BUT NEGATIVE PRECIPITATION
AMOUNTS ARE SHOWING UP ACROSS THE AREA WHICH HAS BEEN AN OFF AN ON
PROBLEM WITH THE ETA AT THE NON SYNOPTIC TIMES.

ON THURSDAY...THE ETA SHOWS AN 850 MB LOW AND SURFACE LOW
TRANSLATING EAST ALONG THIS FRONT. IN ADDITION...THE TROPICAL
SYSTEM...WHICH PRODUCED ALL OF THE RAIN ACROSS THE SOUTHEAST UNITED
STATES...WILL BE LOCATED OVER CENTRAL ILLINOIS. THIS MAY BE CLOSE
ENOUGH THAT WE MAY BE ABLE TAP INTO THAT MOISTURE IN ADDITION TO THE
MOISTURE WHICH IS POOLING ALONG THE FRONT.

PRECIPITABLE WATER VALUES FROM TODAY THROUGH THURSDAY ARE RUNNING
BETWEEN 1.5 AND 1.75 INCHES. CONSIDERING OUR NORMALS ARE AROUND
0.90 INCHES...THE THUNDERSTORMS WILL BE RATHER EFFICIENT AT
PRODUCING RAIN. AS A RESULT...THERE IS THE POTENTIAL OF SOME OF
THESE THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN A SHORT PERIOD OF
TIME.

.LONG TERM...SATURDAY THROUGH TUESDAY

SPENT MOST OF THE MY TIME CONCENTRATING ON THE RAINFALL FROM TODAY INTO
THURSDAY EVENING...THEREFORE...ONLY GLANCED BRIEFLY AT THIS TIME
FRAME. THROUGH SUNDAY...THE MEDIUM RANGE MODELS CONTINUE TO SHOW
ZONAL FLOW ACROSS THE NORTHERN UNITED STATES. AFTER THIS TIME
FRAME...THE MODELS START TO DIVERGE. THE ECMWF HAS KEEPS THIS
PATTERN CONTINUING THROUGH TUESDAY. THE JUNE 15TH 12Z ECMWF DID SHOW
A FAIRLY DECENT UPPER WAVE TRANSLATING IN THIS ZONAL FLOW...BUT THE
JUNE 16TH 00Z ECMWF DOES NOT SHOW THIS FEATURE AT ALL. MEANWHILE...
THE JUNE 16TH 00Z GFS SHOWS AN UPPER LEVEL TROUGH DEVELOPING ACROSS
THE WESTERN UNITED STATES BY TUESDAY. THIS PLACES OUR AREA IN MORE
OF A SOUTHWEST FLOW PATTERN. THIS RESULT IN THE GFS HAVING MUCH HIGH
1000-500 MB THICKNESSES BEING MUCH HIGHER THAN THE ECMWF. AS A
RESULT...THE GFS IS NOW SHOWING A MUCH WARMER SOLUTION THAN THE ONE
I SAW 24 HOURS AGO. SINCE I DO NOT HAVE THE GFS ENSEMBLE YET TO LOOK
AT...I HAVE OPTED TO MAKE NO CHANGES TO THIS FORECAST PERIOD.

&&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

BOYNE
Hazardous weather outlook, Jun 15, 12:17 PM CST, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
117 PM CDT TUE JUN 15 2004

IAZ008-009-018-MNZ079-086>088-094-095-WIZ032-033-161000-
BUFFALO-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
TREMPEALEAU-WABASHA-WINONA-
117 PM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN INCLUDING CHARLES
CITY...AUSTIN...ROCHESTER...WABASHA...WINONA...AND ARCADIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA THIS EVENING AND REACH
EASTERN MINNESOTA WEDNESDAY MORNING.  SCATTERED THUNDERSTORMS ARE
EXPECTED ALONG AND AHEAD OF THE FRONT.  AT THIS TIME...A FEW OF THE
STRONGEST STORMS MAY PRODUCE HAIL...WITH AN ISOLATED CHANCE OF LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY WILL OCCUR ALONG THE
COLD FRONT AS IT CONTINUES MOVING SOUTHEAST THROUGH THE AREA.  SOME
OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE
HAIL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH NEXT MONDAY.  AT THIS
TIME...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ010-011-019-029-030-MNZ096-WIZ034-041>044-053>055-061-161000-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-
JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK-
117 PM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN
INCLUDING MAUSTON...SPARTA...LA CROSSE...PRAIRIE DU CHIEN...AND
OELWEIN

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA THIS EVENING AND REACH
EASTERN MINNESOTA WEDNESDAY MORNING.  SCATTERED THUNDERSTORMS ARE
EXPECTED ALONG AND AHEAD OF THE FRONT.  AT THIS TIME...A FEW OF THE
STRONGEST STORMS MAY PRODUCE SMALL HAIL.  SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY WILL OCCUR ALONG THE
COLD FRONT AS IT CONTINUES MOVING SOUTHEAST THROUGH THE AREA.  SOME
OF THESE STORMS MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE
HAIL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH NEXT MONDAY.  AT THIS
TIME...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

WIZ017-029-161000-
CLARK-TAYLOR-
117 PM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL WISCONSIN

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA THIS EVENING AND REACH
EASTERN MINNESOTA WEDNESDAY MORNING.  SCATTERED THUNDERSTORMS ARE
EXPECTED ALONG AND AHEAD OF THE FRONT.  AT THIS TIME...A FEW OF THE
STRONGEST STORMS MAY PRODUCE SMALL HAIL.  SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY WILL OCCUR ALONG THE
COLD FRONT AS IT CONTINUES MOVING SOUTHEAST THROUGH THE AREA.  SOME
OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL. SEVERE WEATHER IS
NOT ANTICIPATED.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH NEXT MONDAY.  AT THIS
TIME...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

KRC

The radar

The La Crosse radar (KARX), 119 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
June 16, 4:38 AM CST to 6:30 AM CST
Where
Fayette County, South Portion
Property damage
$5,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Flash Flood, Howard

When
June 16, 3:30 PM CST to 6:30 PM CST
Where
Howard County, North Portion
Property damage
$4,000
Crop damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Flash Flood, Fayette

When
June 16, 4:30 PM CST to 6:30 PM CST
Where
Fayette County, South Portion
Property damage
$8,000
Crop damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409538, 5409536, 5409537.